Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

January 11, 2012Fannin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 11, 2012, 1:16 PM EST for Fannin County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2012, 1:16 PM EST (18:16 UTC)
Expired
Jan 11, 2012, 1:45 PM EST
In force
29 min
Issued by
NWS Atlanta, GA

County Fannin County, GA

The radar

The Knoxville radar (KMRX), 156 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WWUS82 KFFC 111816
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
116 PM EST WED JAN 11 2012

GAZ006-111845-
116 PM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN FANNIN COUNTY
UNTIL 145 PM EST...

AT 111 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER MINERAL BLUFF...AND MOVING NORTH AT 35 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE POSSIBLE AS THIS STORM MOVES 
ACROSS FANNIN COUNTY THROUGH 145 PM EST. SOME LOCATIONS IN THE PATH 
OF THE STORM INCLUDE HEMP...HURST...LOVING...MORGANTON...MINERAL 
BLUFF AND BLUE RIDGE.

&&

LAT...LON 3499 8414 3497 8415 3495 8418 3493 8415
      3491 8415 3478 8420 3487 8441 3500 8436
TIME...MOT...LOC 1816Z 199DEG 36KT 3493 8427

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 11, 1:10 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 11, 1:10 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EST WED JAN 11 2012

.PREV DISCUSSION... /ISSUED 1013 AM EST WED JAN 11 2012/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS EXITING THE CWA AS THE LOW
PRESSURE SYSTEM OVER WEST CENTRAL ALABAMA MOVES INTO THE OHIO
VALLEY TODAY. EXPECTING NEXT AREA OF SHOWERS TO MOVE INTO NW GA
BETWEEN 16-17Z. COLD FRONT IS EXPECTED TO PUSH THROUGH THE STATE
AND INTO THE CAROLINAS BY 21Z TODAY. HAVE MADE ADJUSTMENTS TO THE
MORNING AND AFTERNOON POPS TO ACCOUNT FOR CURRENT RADAR TRENDS AND
LATEST MODEL SOLUTIONS. HAVE ALSO EDITED SKY AND WX GRIDS TO
ACCOUNT FOR THE CHANGE IN POPS. HAVE ALSO MADE SOME CHANGES TO THE
HOURLY WEATHER GRIDS AND DEW POINTS BASED ON CURRENT TRENDS.

31

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
/ISSUED 403 AM EST WED JAN 11 2012/
LATEST SURFACE ANALYSIS SHOWS THE MAIN SURFACE LOW JUST EAST OF THE
MEMPHIS AREA. THE COLD FRONT IS SWEEPING THROUGH ALABAMA AND SHOULD
BE NEAR THE AL/GA BORDER BY 12Z. THERE ARE SOME ISOLATED TO
SCATTERED THUNDERSTORMS WITH THIS SYSTEM BUT NO SEVERE STORMS AS OF
YET. A FEW REPORTS OF PEA TO DIME SIZE HAIL ACROSS AL BUT THAT HAS
BEEN IT SO FAR. THIS IS A FAST MOVING COLD FRONT AND IT SHOULD BE
EAST OF OUR CWA BY 18Z. AS IT MOVES THROUGH IT CONTINUES TO LOOK
LIKE THE BIGGEST THREAT WILL BE DAMAGING WINDS...ESPECIALLY WITH
ANY BOWING SECTIONS OF THE LINE. THE MODELS STILL SHOW THE LOW LEVEL
JET MOVING ACROSS OUR AREA WITH THE FRONT BUT THEY ARE SHOWING THE
CAPE OUT AHEAD OF THE FRONT. MUCAPES EXPECTED AROUND 300 J/KG WITH
0-6KM BULK SHEAR PEAKING AROUND 60KT BETWEEN 12-18Z. LIFTED
INDICES ARE STRONGEST RIGHT AT 12Z ALONG THE GA/AL BORDER WITH
READINGS IN THE 0 TO -2 RANGE. COULD NOT RULE OUT AN ISOLATED
TORNADO OR TWO WITH THIS ENVIRONMENT. ONCE THIS FRONT MOVES EAST
OF THE AREA DRIER AIR BEGINS TO MOVE INTO THE REGION. THERE IS A
SECOND...MUCH DRIER COLD FRONT THAT SWEEPS THROUGH THE STATE THU
AND THIS IS THE FRONT THAT WILL USHER IN THE COLDER AIRMASS.
TEMPS ARE EXPECTED TO DROP TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL
NORMS THU/FRI.

LONG TERM /FRIDAY THROUGH TUESDAY/...
/ISSUED 403 AM EST WED JAN 11 2012/
MODELS CONTINUE TO SHOW A DRY AND CHILLY TREND INTO THE BEGINNING OF
NEXT WEEK. TEMPS WILL BE ON AVERAGE ALMOST 10-15 DEG COOLER THAN WE
HAVE SEEN OVER THE PAST FEW DAYS. LOOKS LIKE THESE DRY CONDITIONS
WILL CONTINUE THROUGH AT LEAST MON AS NEXT FRONTAL SYSTEM LOOKS TO
MOVE INTO NW GA TUESDAY. HAVE INCREASED POPS FOR DAY 7 INTO THE
SLIGHT/CHANCE RANGE.

01

&&

.AVIATION...
18Z UPDATE...
DRY SLOT APPARENT ON SATELLITE IMAGERY HAS ALLOWED CLOUD DECK TO
TEMPORARILY SCOUR OUT BUT EXPECT MVFR TO PUSH BACK IN. EXPECT MAIN
THREAT FOR TSRA TO BE NORTH OF THE TERMINALS THROUGH LATE
AFTERNOON AND WILL CARRY VCSH AND CB FOR NOW. WRAP AROUND WILL
BRING THE POTENTIAL FOR IFR TONIGHT FOR THE NORTHERN TAF SITES
WITH NOT QUITE AS LOW CONDITIONS EXPECTED AT MCN OR CSG. WILL CARRY
MVFR FOR MOST OF THU AND KEY ON THE WINDS WHICH WILL BE VERY
STRONG BY MID AFTERNOON WITH GUSTS TO 30 KTS LIKELY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CIGS TONIGHT.
HIGH FOR REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  41  59  27 / 100  10  10  10
ATLANTA         58  43  54  26 /  80  10  10  10
BLAIRSVILLE     57  42  50  24 / 100  20  20  10
CARTERSVILLE    60  43  53  25 / 100  10  10  10
COLUMBUS        61  44  60  29 /  20   0   5  10
GAINESVILLE     57  42  54  26 / 100  20  10  10
MACON           64  42  63  29 /  70   0   5  10
ROME            62  44  52  24 / 100  20  20  10
PEACHTREE CITY  58  40  57  24 /  50  10   5  10
VIDALIA         67  46  68  34 / 100   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 11, 5:09 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 AM EST WED JAN 11 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
509 AM EST WED JAN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THIS MORNING ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A FAST MOVING COLD FRONT WILL SWEEP THROUGH THE STATE THIS
MORNING. THIS FRONT IS EXPECTED TO BE EAST OF THE AREA BY 1PM.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS MORNING WILL BE GUSTY
WINDS...LIGHTNING...AND SMALL HAIL.

.DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE AREA FROM THE
WEST THIS MORNING. CAPES EXPECTED AROUND 300 WITH LIFTED INDICES
EXPECTED IN THE 0 TO -2 RANGE BY 10AM. THIS COMBINED WITH WIND SHEAR
WILL LEAD TO ISOLATED THUNDERSTORMS THAT COULD PRODUCE GUSTY
WINDS...LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 11, 11:31 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 AM EST WED JAN 11 2012

GAZ002-011-019-111700-
1131 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN WALKER...
CHATTOOGA AND FLOYD COUNTIES UNTIL NOON EST...

AT 1130 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAMES H. FLOYD STATE PARK...AND MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS PARTS OF WALKER...CHATTOOGA AND FLOYD COUNTIES THROUGH NOON
EST.

&&

LAT...LON 3476 8534 3471 8513 3463 8505 3459 8506
      3459 8507 3455 8506 3454 8509 3449 8509
      3427 8523 3440 8544
TIME...MOT...LOC 1631Z 206DEG 41KT 3445 8529
Special weather statement, Jan 11, 11:55 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EST WED JAN 11 2012

GAZ002>004-111730-
1155 AM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN WHITFIELD...
WALKER AND CATOOSA COUNTIES UNTIL 1230 PM EST...

AT 1154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALTON...AND MOVING NORTH AT 30 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS PARTS OF WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 1230
PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TILTON...
MILL CREEK...ROCKY FACE...DALTON...TUNNEL HILL... DAWNVILLE...
VARNELL...SALEM...BEAVERDALE AND COHUTTA.

&&

LAT...LON 3493 8484 3491 8483 3471 8491 3471 8494
      3469 8492 3468 8492 3468 8494 3467 8493
      3463 8494 3472 8512 3499 8508 3499 8482
TIME...MOT...LOC 1655Z 196DEG 28KT 3478 8498
Special weather statement, Jan 11, 12:14 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1214 PM EST WED JAN 11 2012

GAZ007-013-111745-
1214 PM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN PICKENS AND
GILMER COUNTIES UNTIL 1245 PM EST...

AT 1213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALONA...AND MOVING NORTH AT 25 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS PARTS OF PICKENS AND GILMER COUNTIES THROUGH 1245 PM EST.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TALKING
ROCK...BLAINE...ROUNDTOP...TALONA...CARTECAY...EAST
ELLIJAY...ELLIJAY...MOUNTAINTOWN AND CHERRY LOG.

&&

LAT...LON 3484 8439 3484 8438 3482 8433 3480 8431
      3448 8444 3451 8462 3485 8456 3485 8442
TIME...MOT...LOC 1714Z 194DEG 22KT 3461 8450
Local storm report, Jan 11, 12:43 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 PM EST WED JAN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             DALTON                  34.77N 84.97W
01/11/2012  E0.75 INCH       WHITFIELD          GA   PUBLIC

            PENNY SIZE HAIL REPORTED ON CORPORATE DRIVE

&&

VMURRELL
Special weather statement, Jan 11, 12:47 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1247 PM EST WED JAN 11 2012

GAZ005-111815-
1247 PM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN MURRAY COUNTY
UNTIL 115 PM EST...

AT 1243 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ETON...AND MOVING NORTH AT 15 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS MURRAY COUNTY THROUGH 115 PM EST. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE FORT MOUNTAIN STATE PARK...CHATSWORTH...
ETON...CRANDALL...SUMAC...CISCO...GREGORY AND TENNGA.

&&

LAT...LON 3499 8463 3475 8470 3474 8486 3479 8486
      3480 8484 3481 8486 3483 8485 3485 8486
      3487 8482 3493 8484 3499 8481
TIME...MOT...LOC 1747Z 194DEG 9KT 3486 8478
Special weather statement, Jan 11, 1:16 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
116 PM EST WED JAN 11 2012

GAZ006-111845-
116 PM EST WED JAN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN FANNIN COUNTY
UNTIL 145 PM EST...

AT 111 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MINERAL BLUFF...AND MOVING NORTH AT 35 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE POSSIBLE AS THIS STORM MOVES
ACROSS FANNIN COUNTY THROUGH 145 PM EST. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE HEMP...HURST...LOVING...MORGANTON...MINERAL
BLUFF AND BLUE RIDGE.

&&

LAT...LON 3499 8414 3497 8415 3495 8418 3493 8415
      3491 8415 3478 8420 3487 8441 3500 8436
TIME...MOT...LOC 1816Z 199DEG 36KT 3493 8427

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:38 AM ESTSpecial Weather StatementFFCCarroll22 min
Jan 11, 5:11 AM ESTSpecial Weather StatementFFCCoweta34 min
Jan 11, 5:27 AM ESTSpecial Weather StatementFFCFayette33 min
Jan 11, 5:45 AM ESTSpecial Weather StatementFFCFulton30 min
Jan 11, 6:53 AM ESTSpecial Weather StatementFFCPike, Spalding37 min
Jan 11, 7:11 AM ESTSpecial Weather StatementFFCHenry, Rockdale34 min
Jan 11, 9:45 AM ESTSpecial Weather StatementFFCJefferson, Johnson45 min
Jan 11, 10:28 AM ESTSpecial Weather StatementFFCCatoosa32 min
Jan 11, 11:00 AM ESTSpecial Weather StatementFFCFloyd30 min
Jan 11, 11:13 AM ESTSpecial Weather StatementFFCCatoosa, Whitfield32 min
Jan 11, 11:31 AM ESTSpecial Weather StatementFFCChattooga, Walker29 min
Jan 11, 11:55 AM ESTSpecial Weather StatementFFCWhitfield35 min
Jan 11, 12:14 PM ESTSpecial Weather StatementFFCGilmer31 min
Jan 11, 12:47 PM ESTSpecial Weather StatementFFCMurray28 min
Jan 11, 1:31 PM ESTSpecial Weather StatementFFCLumpkin, Towns, Union29 min
Jan 11, 2:05 PM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more34 hr
Jan 11, 2:21 PM ESTWinter Weather AdvisoryFFCCatoosa, Dade, Fannin, Gilmer, Lumpkin, Murray and 5 more37 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.